WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 2
- Error Reporting and Analysis 3
- Human Factors Engineering 1
- Legal and Policy Approaches
- Quality Improvement Strategies 1
- Teamwork 1
Jennifer Morris and Marie Bismark, MD; September 2016
Assuming its dosing was similar to morphine, a physician ordered 4 mg of IV hydromorphone for a hospitalized woman with pain from acute pancreatitis. As 1 mg of IV hydromorphone is equivalent to 4 mg of morphine, this represented a large overdose. The patient was soon found unresponsive and apneic—requiring ICU admission, a naloxone infusion overnight, and intubation. While investigating the error, the hospital found other complaints against that particular physician.
- Spotlight Case
Thomas H. Gallagher, MD; May 2011
Transferred to a tertiary hospital, a child with severe swelling of the brain is found to have venous sinus thromboses and little chance of survival. Further review revealed that the referring hospital had missed subtle signs of cerebral edema on the initial CT scan days earlier, raising the question of whether to disclose the errors of other facilities or caregivers.
Manish K. Sethi, MD; February 2010
Over the course of 2 years, a patient who frequently came to the emergency department complaining of abdominal pain underwent 12 CT scans of the abdomen and pelvis. All of them were completely normal.
Albert W. Wu, MD, MPH; Peter J. Pronovost, MD, PhD; January 2004
A patient receiving end-of-life care, whose code status was DNR, encounters a potentially life-threatening medication error.